Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

@dthayer

I was on anastrozole for nearly 3.5 years, following my first breast cancer diagnosis in 2014. Unfortunately, I had a recurrence that was diagnosed in March. I had two lumpectomies. Obviously, the anastrozole did not prevent a second breast cancer diagnosis; however, I was lymph node negative with clear margins both times. Although I had no noticeable side effects from taking the drug, a PET scan revealed that I had a large ovarian cyst that was removed via oppherectomy in April. My research indicated that anastrozole has been connected to the formation of ovarian cysts.

Jump to this post

I had absolutely no pain associated with the cyst, which was benign.
work out daily and thought I would have detected something…nothing! I did an internet research and discovered the information linking anastrozole to ovarian cysts.

REPLY
@suki

Three years ago I had surgery for bilateral breast cancer (estrogen related in only one breast) had a full course of radiation, then was put on anastrozole. Within days of taking anastrozole, my oxygen level fell to 77 while my heart rate was over 105 and climbing. In the ER doctors were trying to find out if I had a blood clot in my lungs, a heart attack or an embolism. In a few hours everything returned to normal. I suspected that it was an event triggered by the anastrozole & I called the cancer center where I'd been treated to ask if my symptoms were a common side effect to anastrozole. I was told highly unlikely. I stayed off the drug for two weeks before attempting to take the drug again. The same thing happened, After the second time, however, the pulmonary effects didn't reverse and I had to go on oxygen 24/7. At the time I lived at an elevation of 7200 feet and my doctor advised me to move below 5000 feet. Instead I moved to sea level and can now breathe without a machine. I turned down advice to take an alternative anti-estrogen drug.

Jump to this post

Radiation to the left breast has possible heart-lung damage. However, you can opt for Proton Radiation, which does not hit the areas of heart-lung. It pin points only the cancer area . Something to look into and check out Jacksonville, Fl. for Proton Radiation Institute.

REPLY

A little off topic for this discussion, but thought you'd like to know about an upcoming video Q&A with Mayo Clinic experts on the topic:

"Cancer-Fighting Foods"
Thu, Aug 23, 2018
12:00pm to 12:45pm CT

See details here: https://connect.mayoclinic.org/webinar/cancer-fighting-foods/
And post your questions before the broadcast.

REPLY
@colleenyoung

A little off topic for this discussion, but thought you'd like to know about an upcoming video Q&A with Mayo Clinic experts on the topic:

"Cancer-Fighting Foods"
Thu, Aug 23, 2018
12:00pm to 12:45pm CT

See details here: https://connect.mayoclinic.org/webinar/cancer-fighting-foods/
And post your questions before the broadcast.

Jump to this post

Well, shoot… I imagine that would be an interesting video. Hopefully, someone will take notes and post them for those of us unavailable on the 23rd?

REPLY
@colleenyoung

A little off topic for this discussion, but thought you'd like to know about an upcoming video Q&A with Mayo Clinic experts on the topic:

"Cancer-Fighting Foods"
Thu, Aug 23, 2018
12:00pm to 12:45pm CT

See details here: https://connect.mayoclinic.org/webinar/cancer-fighting-foods/
And post your questions before the broadcast.

Jump to this post

No worries, @elizm. The video will be archived and you can watch it any time. If you have a question you'd like to ask, you can post it beforehand here: https://connect.mayoclinic.org/webinar/cancer-fighting-foods/

REPLY

I am a new member, and came here specifically to ask about Anastrozole. I’ve only been on it a month (as part of a clinical trial through Roswell Park Cancer Institute) and I was wondering about everyone’s experience with side effects so I was very happy to find this topic. Now to read all 18 pages!

REPLY
@marybe

I am a new member, and came here specifically to ask about Anastrozole. I’ve only been on it a month (as part of a clinical trial through Roswell Park Cancer Institute) and I was wondering about everyone’s experience with side effects so I was very happy to find this topic. Now to read all 18 pages!

Jump to this post

Welcome to Connect, @marybe. This specific discussion thread is a good find – so much information and multiple experiences to read through. We also look forward to learning more about you, Mary. What type of cancer did you have? What other treatments did you have before anastrozole? I would be particularly interested in hearing more about the clinical trial you're participating in.

REPLY
@marybe

I am a new member, and came here specifically to ask about Anastrozole. I’ve only been on it a month (as part of a clinical trial through Roswell Park Cancer Institute) and I was wondering about everyone’s experience with side effects so I was very happy to find this topic. Now to read all 18 pages!

Jump to this post

Next month I will have been on anastrozole for two years. Side effects have been minimal… I’ve not experienced pain or joint pain like many women report. The first few months however I had very frequent hot flashes (much more intense than those I’d had through my natural menopause) which were often preceded by a sensation of “prickles” over my entire body. The prickly feeling is very rare now. I do still have hot flashes but they are not as frequent nor as intense— I guess my body’s adjusting. I take them as a sign that the anastrozole is still working! I also play havoc with our thermostat as I change the settings for my comfort, although I try to be somewhat thoughtful about the others who live in this house, too, LOL!

REPLY

I have been on Anastrozole for 2 1/2 years. I developed peripheral neuropathy about Six months into taking it and it’s getting worse. My oncologist says it’s not from the anastrozole but I disagree. I also had radiation and chemo because of anal cancer back in 2012, but I’m beginning to think the PN is from the Anastrozole. Anyone with this problem?

REPLY
@susan24

I have been on Anastrozole for 2 1/2 years. I developed peripheral neuropathy about Six months into taking it and it’s getting worse. My oncologist says it’s not from the anastrozole but I disagree. I also had radiation and chemo because of anal cancer back in 2012, but I’m beginning to think the PN is from the Anastrozole. Anyone with this problem?

Jump to this post

Hi, Susan. Chemo-induced peripheral neuropathy is a real thing, especially if you were given a taxane. Anastrozole can give you arthralgia, but I can't see why it would give you neuropathy. There are plenty of other things which can cause neuropathy, however, including being pre-diabetic and diabetic, too much vitamin B6, the antibiotic Cipro, HIV, syphilis, etc. I would recommend seeing a good neurologist who would be willing to test you for any underlying cause, if your chemo is not the culprit. Best of luck, and hang in there!

REPLY
@elizm

Hi, Susan. Chemo-induced peripheral neuropathy is a real thing, especially if you were given a taxane. Anastrozole can give you arthralgia, but I can't see why it would give you neuropathy. There are plenty of other things which can cause neuropathy, however, including being pre-diabetic and diabetic, too much vitamin B6, the antibiotic Cipro, HIV, syphilis, etc. I would recommend seeing a good neurologist who would be willing to test you for any underlying cause, if your chemo is not the culprit. Best of luck, and hang in there!

Jump to this post

One of the common side effects of chemo is neuropathy. Not all people get it and it depends on the type of chemo but my husband, who has a cancer of unknown type (still……oh my oh my)…..can't even have chemo, not that he's jumping at the chance, given they don't know what type of cancer he has, because he has serious neuropathy in his feet from an accident in his youth. The doctors are concerned that chemo would make him unable to walk if the neuropathy gets any worse. Of course, you could have the double whammy of the aromatase inhibitor joint pain and the chemo? We are starting my husband on Gaba Pentin next week (not sure on the spelling) to try and tamp down his foot pain. He has been on Effexor and it helped him some. His side effects from that were not at all bad. Good luck to you and hugs.

REPLY
@colleenyoung

Welcome to Connect, @marybe. This specific discussion thread is a good find – so much information and multiple experiences to read through. We also look forward to learning more about you, Mary. What type of cancer did you have? What other treatments did you have before anastrozole? I would be particularly interested in hearing more about the clinical trial you're participating in.

Jump to this post

Thank you for welcoming me. I was just diagnosed with Stage III breast cancer in June. Anastrozole is the first course of treatment that they are trying. I will tell my story in a new post

REPLY
Please sign in or register to post a reply.
  Request Appointment